Format

Send to

Choose Destination
Lancet. 2016 Sep 10;388(10049):1075-1080. doi: 10.1016/S0140-6736(16)00144-6. Epub 2016 Jul 23.

Polonium-210 poisoning: a first-hand account.

Author information

1
Department of Haematology, UCL Cancer Institute, London, UK; Department of Haematology, Royal Free London NHS Foundation Trust Hospital, London, UK; Katharine Dormandy Haemophilia Centre and Thrombosis Unit, Royal Free London NHS Foundation Trust Hospital, London, UK; National Health Services Blood and Transplant, Watford, UK. Electronic address: amit.nathwani@ucl.ac.uk.
2
Intensive Care Unit, University College London Hospitals NHS Foundation Trust, London, UK.
3
Clinical Toxicology, Guy's & St Thomas' NHS Foundation Trust, London, UK; Faculty of Life Sciences and Medicine, King's College London, London, UK.
4
Department of Haematology, Royal Free London NHS Foundation Trust Hospital, London, UK.
5
Public Health England, London, UK.

Abstract

BACKGROUND:

Polonium-210 ((210)Po) gained widespread notoriety after the poisoning and subsequent death of Mr Alexander Litvinenko in London, UK, in 2006. Exposure to (210)Po resulted initially in a clinical course that was indistinguishable from infection or exposure to chemical toxins, such as thallium.

METHODS:

A 43-year-old man presented to his local hospital with acute abdominal pain, diarrhoea, and vomiting, and was admitted to the hospital because of dehydration and persistent gastrointestinal symptoms. He was initially diagnosed with gastroenteritis and treated with antibiotics. Clostridium difficile toxin was subsequently detected in his stools, which is when he first raised the possibility of being poisoned and revealed his background and former identity, having been admitted under a new identity with which he had been provided on being granted asylum in the UK. Within 6 days, the patient had developed thrombocytopenia and neutropenia, which was initially thought to be drug induced. By 2 weeks, in addition to bone marrow failure, he had evidence of alopecia and mucositis. Thallium poisoning was suspected and investigated but ultimately dismissed because blood levels of thallium, although raised, were lower than toxic concentrations. The patient continued to deteriorate and within 3 weeks had developed multiple organ failure requiring ventilation, haemofiltration, and cardiac support, associated with a drop in consciousness. On the 23rd day after he first became ill, he suffered a pulseless electrical activity cardiorespiratory arrest from which he could not be resuscitated and was pronounced dead.

FINDINGS:

Urine analysis using gamma-ray spectroscopy on day 22 showed a characteristic 803 keV photon emission, raising the possibility of (210)Po poisoning. Results of confirmatory analysis that became available after the patient's death established the presence of (210)Po at concentrations about 10(9)-times higher than normal background levels. Post-mortem tissue analyses showed autolysis and retention of (210)Po at lethal doses in several organs. On the basis of the measured amounts and tissue distribution of (210)Po, it was estimated that the patient had ingested several 1000 million becquerels (a few GBq), probably as a soluble salt (eg, chloride), which delivered very high and fatal radiation doses over a period of a few days.

INTERPRETATION:

Early symptoms of (210)Po poisoning are indistinguishable from those of a wide range of chemical toxins. Hence, the diagnosis can be delayed and even missed without a high degree of suspicion. Although body surface scanning with a standard Geiger counter was unable to detect the radiation emitted by (210)Po, an atypical clinical course prompted active consideration of poisoning with radioactive material, with the diagnosis ultimately being made with gamma-ray spectroscopy of a urine sample.

FUNDING:

UK NHS, Public Health England, and the UK Department of Health.

PMID:
27461439
DOI:
10.1016/S0140-6736(16)00144-6
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center